IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this article

Earnings Management? Erroneous Inferences Based on Earnings Frequency Distributions

Listed author(s):
Registered author(s):

    ABSTRACT A vast literature following Hayn [1995] and Burgstahler and Dichev [1997] attributed the so-called "discontinuities" in earnings distributions around zero to earnings management. Despite recent evidence that these discontinuities are likely caused by other factors, researchers and teachers continue to point to the shapes of these distributions as evidence of earnings management. We provide three sets of further evidence that these discontinuities are likely caused by factors other than earnings management: (1) we provide, as an example, a detailed analysis of the severe effects of sample selection in a recent study; this study erroneously concludes that the shape of an earnings distribution is evidence of earnings management, (2) we provide a simple explanation for the shape of the earnings distribution that is most often cited as evidence of earnings management; the relation between earnings and prices differs with the magnitude and the sign of earnings, and (3) we provide further examples that support the main point of our paper; evidence beyond the mere shape of a distribution must be brought to bear before researchers can draw conclusions regarding the presence/absence of earnings management. Copyright (c), University of Chicago on behalf of the Accounting Research Center, 2009.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL:
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Wiley Blackwell in its journal Journal of Accounting Research.

    Volume (Year): 47 (2009)
    Issue (Month): 5 (December)
    Pages: 1249-1281

    in new window

    Handle: RePEc:bla:joares:v:47:y:2009:i:5:p:1249-1281
    Contact details of provider: Web page:

    Order Information: Web:

    No references listed on IDEAS
    You can help add them by filling out this form.

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:bla:joares:v:47:y:2009:i:5:p:1249-1281. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing)

    or (Christopher F. Baum)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.